Wisconsin, 2013Flash Flooding and Damaging Winds in Wisconsin, June 26, 2013
June 26, 2013 · NWS MKX · 10 events in 6 counties and zones
Thunderstorms produced flooding rains over portions of South Central Wisconsin and far southern Southeast Wisconsin. The storms produced damaging wind gusts over Lafayette and Dane counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- $17,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced flooding rains over portions of South Central Wisconsin and far southern Southeast Wisconsin. The storms produced damaging wind gusts over Lafayette and Dane counties. The storms formed on moderate low-level flow ahead of short wave trough that interacted with an existing outflow boundary over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 8:23 PM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 25, 8:23 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
923 PM CDT TUE JUN 25 2013
.UPDATE...
FORECAST KEY IS LIFT MECHANISM...OR LACK THERE OF. MOISTURE AND
INSTABILITY IN PLACE BUT 700 MB WINDS...WITH HIGHER WEST WINDS
MAINLY OVER NORTHERN ILLINOIS DECREASE TONIGHT TO ONLY AROUND 10
KNOTS OVER SOUTHERN WISCONSIN BY SUNRISE. SOME 850 MB MOISTURE
CONVERGENCE OVER THE FAR SOUTH AT 850 MB WITH SOUTHWEST WINDS
AROUND 20 KNOTS PUSHING IN TO THE FAR SOUTH...BUT THESE ALSO
DECREASE BY SUNRISE.
ONE 500 MB SHORTWAVE DIVES EAST/SOUTHEAST ACROSS NORTHERN ILLINOIS
BY SUNRISE...WITH A LOW TO MID LEVEL TROUGH OVER WISCONSIN
WEDNESDAY WITH WEAK WINDS.
CONCERN IS ANY STORMS THAT DO DEVELOP WOULD MOVE SLOW...AND WITH
70 DEW POINTS AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES...ANY
STORMS COULD PRODUCE HEAVY RAINFALL.
ALSO WITH THE LOW LEVEL TROUGH/LOW ON TUESDAY AND WEAK WINDS A HEAVY
RAIN EVENT WOULD BE POSSIBLE.
HOWEVER THINKING THIS IS MAINLY A CHANCE EVENT NOT LIKELY.
&&
.AVIATION/06Z TAFS/...
MAINLY VFR CONDITIONS BECOMING MVFR IN FOG WITH SOME MVFR/IFR CIGS
DURING THE EARLY TO MID MORNING DUE TO THE HIGH LOW LEVEL
MOISTURE.
A CHANCE OF THUNDERSTORMS WILL CONTINUE...BUT THE MORE ORGANIZED
STORMS ARE LIKELY TO BE SOUTH OF THE FORECAST AREA. WITH A LOW/MID
LEVEL TROUGH THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT TUE JUN 25 2013/
VERY SHORT TERM...TONIGHT AND WEDNESDAY.
TONIGHT - CONFIDENCE...LOW
MAIN CHALLENGE CENTERS ON CONVECTIVE TRENDS AS HAS BEEN THE CASE THE
LAST SEVERAL DAYS. AIR MASS DESTABILIZATION UNDERWAY WITH -11 LI/S
INTO SW CWA. CORRIDOR OF HIGH ML CAPE VALUES ALSO LOCATED THERE AS
WELL...WITH VALUES AS HIGH AS 3500 J/KG. SPC MONITORING FOR A WATCH
WITH BORDERLINE 30-35 KNOT 0-6 KM BULK SHEAR. WATER VAPOR/RUC
SHOWING A WEAK RIPPLE ACROSS SRN MN/NRN IA...MAY BE ENOUGH TO
ENHANCE THE ALREADY DEVELOPING CONVECTION NEAR KDBQ. AIR MASS IS
BECOMING INCREASINGLY MOIST AND UNSTABLE. 3 HOUR ML CAPE CHANGE
AROUND 1500 J/KG INTO THE SW CWA. DEEP LAYER MOISTURE FLUX
CONVERGENCE ALSO MAXIMIZED IN A CORRIDOR FROM NRN IL INTO SW WI.
SUPERCELL COMPOSITE MAXIMIZED SOUTH OF MADISON...THOUGH DRIVEN
LARGELY BY THE VERY HIGH CAPE VALUES. LATEST HRRR BLOWS UP THIS AREA
IN SW WI AND SPREADS IT ACROSS CWA THROUGH 01Z. LATER IN THE NIGHT
LOW LEVEL JET NOSE DISPLACED FURTHER SOUTH AND EAST AND HRRR
BLOSSOMS THINGS ACROSS IOWA AND THIS WOULD THEN HEAD
SOUTHEAST...POSSIBLY GRAZING FAR SRN WI. SURFACE FLOW IS ADVECTING
70 PLUS DEW POINT AIR INTO SRN WI. MODELS IN DECENT AGREEMENT IN
BRINGING A VORT MAX INTO IOWA AND TO JUST SOUTH OF WI BY 12Z.
VORTICITY ADVECTION WITH THIS FEATURE BRINGS BEST FORCING TO SW CWA
AROUND 6Z AND SPREADS IT ACROSS THE REST OF THE AREA BETWEEN 6-12Z.
AT THIS POINT TEND TO SIDE WITH THE MODELS SHOWING TSRA AFFECTING
THE CWA TONIGHT...ESPECIALLY THE SW 1/2...WITHIN AND NEAR THE
LI/CAPE GRADIENTS IN CONJUNCTION WITH THE APPROACHING UPPER FEATURE.
THE NAM AND SOME OF THE OTHER MESO MODELS SHOW NEXT TO NOTHING WHICH
IS A CONCERN IF THE 850 LEANS FURTHER SOUTH. FOR NOW WILL RETAIN THE
HEFTY POPS WE HAVE GOING AND HANG ONTO THE FLASH FLOOD WATCH.
WEDNESDAY - CONFIDENCE...MEDIUM
INFLUENCE OF THE 500 MILLIBAR WAVE SHIFTS EAST BY THE AFTERNOON AND
PER SWODY1 THE REAL FOCUS FOR THE HEFTY ACTIVITY SHIFTS INTO OH
VALLEY. PROGS SHOW BEST QPF IN THE MORNING WITH BETTER CWASP NUMBERS
INTO THE OHIO VALLEY. HOWEVER STILL SOME LINGERING TROUGHINESS SO
WILL KEEP POPS GOING INTO THE AFTERNOON. BUT ALL IN ALL THE 850 JET
INFLUENCE AND UPPER FORCING SHIFTS TO OUR SOUTH AND EAST EARLY IN
THE DAY.
SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY.
WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE MEDIUM.
SHORT WAVE TROUGH MOVES OFF TO THE EAST WITH BETTER FORCING STAYING
MORE CLOSELY TIED TO THE VORT MAX/PV ANOMALY PASSING NE OF FORECAST
AREA WEDNESDAY NIGHT...WELL REFLECTED IN LAYER Q-VECTOR CONVERGENCE
AND ISENTROPIC OMEGA. HOWEVER LOW-LEVEL MOISTURE CONVERGENCE MOVES
ACROSS CWA WITH WEAK SURFACE TROUGH WITH LINGERING INSTABILITY IN
THE EVENING TO KEEP A CHANCE OF THUNDERSTORMS...TAPERING TO A SLIGHT
CHANCE OVERNIGHT.
HAVE CHANCE POPS THURSDAY AFTERNOON AS ANOTHER VORT MAX DROPS SE
THROUGH THE STATE...WITH SLIGHTLY STEEPENING MID-LEVEL LAPSE RATES
LEADING TO PEAK HEAT OF THE DAY INSTABILITY.
THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
300 MB SPEED MAX BRINGS A SHORT WAVE TROUGH OF VARYING STRENGTH
DEPENDING ON MODEL INTO THE REGION WITH DCVA-DRIVEN PCPN REACHING
THE NORTH THURSDAY NIGHT WITH THE BETTER CHANCE ACROSS THE REST OF
THE CWA FRIDAY.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. FORECAST CONFIDENCE LOW.
UNSETTLED PERIOD WITH UPPER TROUGH NOW RETROGRADING FARTHER WEST
THAN PREVIOUS DAYS AND SETTLING OVER THE WESTERN GREAT LAKES THROUGH
THE REMAINDER OF THE PERIOD. GFS HAS A DRIER LOOK THAN ECMWF AS IT
DIGS AN OPEN WAVE WHILE ECMWF KEEPS A CLOSED LOW RIGHT OVER THE
STATE. WE MAY BE GETTING RID OF THE HEAVY RAINS/SEVERE WITH THE EXIT
OF THE MOIST AIR MASS...BUT ENOUGH INSTABILITY AND WEAK FORCING WITH
VORT MAXES MOVING THROUGH THE TROUGH TO KEEP AT LEAST SLIGHT CHANCES
IN FOR MUCH OF THE EXTENDED...THOUGH BLENDED GUIDANCE BRINGS LESSER
CHANCES IN FOR EARLY NEXT WEEK. AT OR BELOW NORMAL TEMPERATURES ARE
EXPECTED.
AVIATION/00Z TAFS/...AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS
CEILINGS/VSBYS WILL BE DRIVEN BY CONVECTIVE EVENTS. EXPECTING
ADDITIONAL DEVELOPMENT AS THE NIGHT WEARS ALONG. 500 MILLIBAR
SHORTWAVE APPROACHES AND INTERACTS WITH INCREASINGLY UNSTABLE
AIRMASS. INFLUENCE OF THIS SHORTWAVE WILL CONTINUE INTO WEDNESDAY
MORNING...BEFORE BEST FORCING SHIFTS INTO THE OHIO VALLEY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR WIZ046-047-056-
057-062-063-067>070.
LM...NONE.
&&
UPDATE...HENTZ
TONIGHT/WEDNESDAY AND AVIATION/MARINE...COLLAR
WEDNESDAY NIGHT THROUGH TUESDAY...REMHazardous weather outlook, Jun 25, 8:48 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 PM CDT TUE JUN 25 2013
WIZ046-047-051-052-056>060-062>072-270300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
948 PM CDT TUE JUN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND WEST
OF A BERLIN...COLUMBUS...DEERFIELD...TO GENOA CITY LINE.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. MANY
RIVERS IN FAR SOUTHERN WISCONSIN ARE AT...OR FORECAST TO BE AT
BANKFULL OR FLOOD LEVELS. KEEP UP WITH THE LATEST FORECASTS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM THE DELLS TO MILWAUKEE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY MAINLY
WEST OF A LINE FROM FOND DU LAC TO KENOSHA...AS LOW PRESSURE MOVES
SLOWLY ACROSS WISCONSIN. THE THREAT FOR HEAVY RAIN AND FLASH
FLOODING WILL LIKELY CONTINUE INTO WEDNESDAY.
CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH WEDNESDAY. REPORTS
OF HEAVY RAINFALL AND FLOODING ARE ALSO APPRECIATED.
LMZ643>646-270300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
948 PM CDT TUE JUN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS LOW PRESSURE
AND MOVES SLOWLY ACROSS WISCONSIN AND LAKE MICHIGAN.
CHANCES OF THUNDERSTORMS WILL STILL CONTINUE THROUGH THE END OF
THE WEEK.
A WARM AND HUMID AIR MASS FLOWING OVER THE COLDER WATERS OF LAKE
MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT
TIMES.
HENTZ
WWW.WEATHER.GOV/MKX
Thunderstorm Wind, Lafayette
- When
- June 26, 2:03 AM CST to 2:05 AM CST
- Where
- Lafayette County, Darlington
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 42.680, -90.120
Trees and power lines were blown down by damaging thunderstorm wind gusts that a school mesonet site recorded at 61 mph (53 knots).
Thunderstorm Wind, Dane
- When
- June 26, 3:30 AM CST
- Where
- Dane County, (Msn)truax Fld Madis
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.130, -89.330
The ASOS and Truax Field in Madison recorded a thunderstorm wind gust at 59 mph (51 knots).
Thunderstorm Wind, Dane
- When
- June 26, 3:45 AM CST
- Where
- Dane County, 3 mi NE of Downtown Madison
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.101, -89.378
A trained spotter located 3 miles northeast of Madison recorded a thunderstorm wind gust at 66 mph (57 knots).
Flash Flood, Dane
- When
- June 26, 4:15 AM CST to 7:00 AM CST
- Where
- Dane County, 6 mi NW of Downtown Madison to 6 mi SW of Downtown Madison
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.131, -89.504
The public reported streets flooded with water up to 3 feet deep. Roads were closed with water rising halfway up on vehicles. Mudslides closed Badger Road at Circle Drive. Fallen trees closed another road in south central Madison.
Flash Flood, Green
- When
- June 26, 6:30 AM CST to 8:00 AM CST
- Where
- Green County, 4.16 mi NE of Dayton to 9.22 mi E of Dayton
- Cause
- Heavy Rain
- Property damage
- $6,000
- Crop damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.857, -89.435
Law enforcement officials reported roads in the Dayton and Brooklyn areas closed due to flooding from heavy rains, with 1 to 3 feet of water cover the roadways.
Flash Flood, Jefferson
- When
- June 26, 6:30 AM CST to 8:30 AM CST
- Where
- Jefferson County, 5 mi SE of Busseyville to 0.74 mi SW of Cold Spg
- Cause
- Heavy Rain
- Property damage
- $4,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.849, -88.910
The Jefferson County Emergency Manager reported flooding problems and erosion at the State Highway 26 construction zone near the Rock County border with water rising to 1 to 2 feet deep. Urban flooding was reported in Fort Atkinson with street drainage issues.
Flash Flood, Dane
- When
- June 26, 7:00 AM CST to 7:30 AM CST
- Where
- Dane County, 0.68 mi ESE of Shorewood Hills to 1.2 mi SE of Shorewood Hills
- Cause
- Heavy Rain
- Property damage
- $8,000
- Crop damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.078, -89.457
The public reported mudslides from heavy rains closed University Avenue near Midvale Boulevard.
Flash Flood, Rock
- When
- June 26, 7:00 AM CST to 8:00 AM CST
- Where
- Rock County, Edgerton to 0.46 mi NNE of Edgerton
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -89.070
A trained spotter reported West Fulton Street in Edgerton was impassable due to 1 foot of water covering the road due to heavy rains.
Flash Flood, Rock
- When
- June 26, 7:00 AM CST to 9:30 AM CST
- Where
- Rock County, (Jvl)rock Co Arpt Ja to 3.04 mi WNW of Avalon
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -89.030
The Rock County Emergency Manager reported roads flooded and closed due to 1 to 3 feet of water in Janesville due to heavy rains.
Flash Flood, Walworth
- When
- June 26, 7:00 AM CST to 9:30 AM CST
- Where
- Walworth County, Sharon to 2.06 mi NNW of Darien
- Cause
- Heavy Rain
- Property damage
- $4,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.500, -88.730
The Walworth County Emergency Manager reported roads flooded and closed due to heavy rains in the area between Delavan and Sharon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, June 26 to 27, 2013$533,000 · EF2 · 30 events
- Excessive Heat in Oklahoma, June 26 to 27, 201318 injured · 23 events
- Heat in Missouri, June 26 to 27, 20131 death · 5 events
- Lightning Strike in Florida, June 26, 20131 death · 1 event
- Flash Flooding and Hail in Illinois, June 26 to 27, 2013$2.0 million · 0.88 in hail · 4 events
- Tornado and Flash Flooding in Indiana, June 26 to 27, 2013$202,000 · EF1 · 9 events
- Tornado and Damaging Winds in Indiana, June 26, 2013$140,000 · EF1 · 6 events
- Hail and Damaging Winds in Virginia, June 26, 2013$257,000 · 1 in hail · 16 events
- Damaging Winds in Illinois, June 26, 2013$234,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, June 26, 2013$156,000 · 1 in hail · 7 events
- Flash Flooding in Maine, June 26, 2013$175,000 · 3 events
- Flash Flood in Iowa, June 26, 2013$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465104, 465107, 465112, 465115, 465125, 465207, 465118, 465130, 465139, 465191.